Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Had flu shot and became sick with fever and uncontrollable chills. Suggest?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6597 Questions
I had the flu shot yesterday and within 6 hours, I became so sick with fever and uncontrollable chills. My fever got up to 101.5. This is the first time this has ever happened. I always receive the shot every year without any problems. The pharmacist asked Mei if I wanted the higher dose which is normally recommended for people over 65. Was this this dosage too much for me or what do you think happened. Don't want this to ever happen again. Thanks
Posted Thu, 3 Oct 2013 in Medicines and Side Effects
Answered by Dr. Pavan Kumar Gupta 1 hour later
Thanks for the query.
Brief answer....Although normally a flu shot can not cause flu illness but in some circumstances you can get flu type illness.
Detailed answer....
A flu shot can not cause flu illness because influenza virus contained in flu shot are inactivated ( killed ),which means thy can not cause any infection to you.
The only problem a person can get is soreness in arm  and redness at the injection site and may be mild fever.
However there can be several reasons for a person to get flu like illness after the shot.These can be .....
1....It is possible that you might be exposed to influenza virus before getting vaccination.( Flu shot takes 2weeks to provide immune protection ).
2.... You might get ill from some other respiratory virus besides flu like some rhinoviruses.The flu shot gives you the protection for influenza virus only.
3....It is possible to get infected by some different influenza virus other than the virus for which vaccine has been designed.
I hope the explanation satisfies you.
In my opinion,there is nothing to worry and the increased dose has nothing to do with it and  it also doesn't predispose you for similar reaction to the next dose next year.
I hope it helps however you may revert to me for any further query.
Best of luck
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor